Frequent Contributor (5K+ posts)
Member # 14183
I would separate them. Here is my reasoning:
The flagyl kills everything in the stomach and intestines--both good and bad flora. All antibiotics do this (anti=against and bio=life) .
So, antibiotics kill things. They kill the germs we want them to kill and the germs in the stomach that we need to keep yeast from growing in our stomach and intestines and mouth.
When the antibiotic goes into the stomach, it kills everything. Then, the first germs to grow back are the yeast germs. We always have yeast germs in our intestines, but the good germs usually keep them under control. But now, thanks to the flagyl, the good germs are all dead.
The nystatin is for killing yeast. If you take it with the flagyl, the yeast is already killed by the flagyl. If you wait until 2 hours after the flagyl, then I would imagine the yeast is coming back and the nystatin will kill it.
In other words, it doesn't help to take both of the yeast killers at the same time. Take them at different times and you will be killing yeast 4 times per day instead of just 2.
I took them at the same time, per my LLMD Dr. H. in Hyde Park, NY - Nystatin stays in the gut and helps stop yeast in the gut only, as opposed to Diflucan which kills yeast throughout the body.
Antibiotics encourage yeast to proliferate, which is why it so important to take a good probiotic two to three hours after taking the anitbiotic, after every single dose.
Flagyl (and its cousin Tindamax) allow yeast to grow. Tindamax, BTW, is much easier on the stomach - when I switched from Flagyl to Tindamax I had a much easier time and less nausea: something to know if you have a young child on Flagyl.
Have your child take the Nystatin and the Flagyl with a meal. Then take the probiotic 2 hours later: do get a high quality probiotic, not the cheapest thing on the shelf! Yoghurt alone is not enough - you need to add probiotics.